Alert archive / Nebraska / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS Omaha, NE

July 28, 2001Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 28, 2001, 1:38 AM CDT for Richardson County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 2001, 1:38 AM CDT (06:38 UTC)
Expired
Jul 28, 2001, 7:45 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richardson County, NE

The radar

The Topeka radar (KTWX), 134 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 280639
FFWOMA

NEC147-281245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
138 AM CDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF FALLS CITY

* UNTIL 745 AM CDT

* AT 135 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER VERDON...OR ABOUT 7 MILES NORTHWEST OF FALLS CITY...
  MOVING NORTHEAST AT 10 MPH.

THIS WARNING INCLUDES THE BIG NEMAHA RIVER BASIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.
l
TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OMAHA.

LAT...LON 4024 9599 4001 9601 4003 9541 4025 9553

GRIFFIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:45 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 27, 11:45 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION ... UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 PM CDT FRI JUL 27 2001

CONVECTION IS BEGINNING TO CROSS THE BORDER FROM KS MCS.  FLASH
FLOOD GUIDANCE IN SE NEB IS GENERALLY 1.5 INCH OR LESS.  RUC 700 MB
MOISTURE SUGGESTS THAT HEAVY RAIN IS A THREAT WITHIN THE SOUTHERNMOST
1 OR 2 TIERS OF COUNTIES IN PARTICULAR.  WINDS ARE WEAK AT LOW
LEVELS AND STORMS ARE SLOW MOVING.  ISSUED FLASH FLOOD WATCH FOR THE
REST OF THE NIGHT.

.OMA...FLASH FLOOD WATCH TONIGHT IN PARTS OF THE SOUTHEAST...WITHIN
       35 MILES OF THE KS BORDER

POLLACK

In the hours before

Special weather statement, Jul 27, 11:42 PM CDT, 1 hour 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 PM CDT FRI JUL 27 2001

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN FAR SOUTHERN
NEBRASKA.

A WEAK LOW PRESSURE SYSTEM OVER CENTRAL KANSAS...COMBINED WITH A
BAND OF VERY MOIST AIR ALOFT...HAS ALLOWED STRONG THUNDERSTORMS TO
DEVELOP OVER KANSAS.  SOME OF THESE STORMS WILL MOVE INTO FAR
SOUTHERN NEBRASKA OVERNIGHT.  THE MAIN WEATHER HAZARD WILL BE FLASH
FLOODING FROM HEAVY RAINS...BUT A FEW STORMS MAY HAVE DAMAGING WIND
OR LARGE HAIL...MAINLY SOUTH OF A LINE FROM FAIRBURY TO PERU.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:27 AM CDTFlash Flood WarningOAXLancaster6 hr
Jul 28, 1:53 AM CDTFlash Flood WarningOAXGage, Jefferson6 hr

Nearby

Flash Flood Warnings in Nebraska, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.